Posts Tagged ‘ ibuprofen ’

Aceitaminophen in Pregnancy May Be Linked to ADHD in Kids

Wednesday, February 26th, 2014

Women who take the over-the-counter medication aceitaminophen during pregnancy may have babies with a greater risk of being diagnosed with attention deficit hyperactivity disorder (ADHD) later in childhood, a new study has found.  More from The Huffington Post:

The findings, published in JAMA Pediatrics on Monday, are preliminary and do not establish cause and effect. However, they do intensify questions about the risks and benefits of taking the medication while pregnant.

Aspirin and ibuprofen — nonsteroidal anti-inflammatory drugs, or NSAIDs — are generally not recommended as pain relievers for pregnant women, particularly during the last three months. Acetaminophen-based medications such as Tylenol, however, have generally been thought to be safe, and estimates suggest that more than 50 percent of women in the United States take acetaminophen at some point while pregnant.

“It is important we follow up [on] the potential health risks that acetaminophen may cause,” Zeyan Liew, a Ph.D. candidate with the UCLA Fielding School of Public Health and an author on the study, told The Huffington Post. “ADHD incidence has been noticed to be increased in the last decades, and we are interested in searching for avoidable environmental factors that may contribute to the trend.”

Liew and his co-authors looked at data on more than 64,000 women and their children taken from the Danish National Birth Cohort. They found that children whose mothers took acetaminophen while pregnant had a 13 percent to 37 percent greater risk of later being diagnosed with hyperkinetic disorder (which is similar to ADHD, but uses different diagnostic criteria), taking medications for ADHD, or displaying ADHD-like behaviors at age 7.

That link was stronger among women who took acetaminophen in multiple trimesters or who used it more frequently. For example, the risk of behavioral issues was elevated by 50 percent or more in children whose mothers took the pain reliever for more than 20 weeks while pregnant.

Image: Pregnant woman, via Shutterstock

Add a Comment

Moms Who Take Pain Meds More Likely to Medicate Kids

Monday, January 13th, 2014

Mothers who regularly use over-the-counter pain medications like ibuprofen and acetaminophen are more likely to medicate their children more often, using similar medications, according to a new study conducted by Danish researchers.  More from Reuters:

More parents are giving OTC medications, such as acetaminophen, to their young children, often without the advice of health care professionals, the study team says.

“Half of all the medications used worldwide are non-prescription – it is a huge and growing industry under limited control from the health care system,” Dr. Janne Fangel Jensen, who led the research, told Reuters Health by email.

Jensen is a researcher with the Department of Public Health at the Faculty of Health and Medical Sciences, University of Copenhagen, in Denmark.

Acetaminophen – sold as paracetamol outside of the U.S. – is the most widely used drug in many developed countries. It’s a safe treatment for many forms of mild pain and has few known side effects, Jensen said.

But overdosing with acetaminophen can be dangerous, she cautioned. “In my opinion it is important to limit the use of paracetamol to when it is indicated and to prevent an increasing ‘over-medication’ especially in children.”

To gauge whether a mother’s use of painkillers influences how often children take the drugs, the researchers surveyed mothers of 131 Danish children ages 6 to 11.

Jensen and his colleagues asked how often the children were given non-prescription pain relievers during the previous three months and during the past year. They also asked how often the children had felt pain. In addition, there were questions about the mothers’ use of medication and general health.

The researchers found that 45 percent of the children had been given OTC pain relievers, mostly acetaminophen, during the previous three months. And 22 percent were given acetaminophen at least every other month for the previous year.

One-third of the mothers said they had chronic pain and 39 percent reported taking OTC pain relievers at least once per month, Jensen’s team reports in Pediatrics.

The researchers discovered that mothers who believed their children had recurrent pain tended to give them acetaminophen at least every other month.

And, in general, mothers who took pain relievers themselves every month also reported giving acetaminophen to their children more often during the previous three months.

“Our main finding is that mothers who use more OTC analgesics themselves have a tendency to also give it more often to their children,” Jensen said.

Image: Child having medicine, via Shutterstock

Add a Comment

New Study Debunks Asthma, Pain Medication Connection in Kids

Tuesday, May 28th, 2013

Ibuprofen and acetaminophen, the two most commonly used pain relievers for infants and children, have had some parents worried after recent research had suggested that the medications may increase the risk of a child developing asthma. A new study, presented at a meeting of the American Thoracic Society, says the association is a misreading of the data.  More from The New York Times:

The study, presented on Monday at a meeting of the American Thoracic Society in Philadelphia, found that children suffering from respiratory infections — which often lead to asthma — are simply more likely to be given over-the-counter pain relievers. These underlying respiratory infections and the fevers they cause, not the use of pain relievers, are responsible for the increased asthma risk, the authors argue.

“That’s essentially what we think is happening here,” said Dr. Augusto Litonjua, an assistant professor at Harvard Medical School and Brigham and Women’s Hospital. “We showed that children who took acetaminophen and ibuprofen in the first year of life had higher risks of developing asthma later on. But when we accounted for their concomitant respiratory infections, the effects were no longer significant.”

For the study, Dr. Litonjua and his colleagues examined data on nearly 1,200 women and their young children. The women were recruited early in pregnancy and were subsequently followed after giving birth. The researchers looked at how frequently the women used drugs like acetaminophen and ibuprofen, either for themselves or for their children. They investigated any diagnosis of asthma or wheezing symptoms, and they looked at respiratory infections, like pneumonia and bronchitis, that the children developed as infants and toddlers.

When they separated the children into groups, based on their exposure to analgesics in their first year of life, the researchers found that those with the highest exposure had a greater likelihood of developing asthma by age 7, a result consistent with earlier reports. But once they adjusted their findings to take into account the occurrence of very early respiratory infections, they found that the association between pain relievers and asthma diminished.

Much of the research linking pain relievers to asthma comes from observational studies, which are limited by a problem known as confounding by indication, in which the symptoms of an underlying disorder can be mistakenly considered a side effect of treatment.

Image: Infant receiving medicine, via Shutterstock

Add a Comment

New Study: Ibuprofen May Double Miscarriage Risk

Thursday, September 8th, 2011

ibuprofen3Taking anti-inflammatory drugs like ibuprofen and naproxen in early pregnancy appears to more than double the risk of miscarriage, MSNBC.com reports.

In a new study, researchers combed through medical records of almost 50,000 pregnant women in Canada and found that women who took non-steroidal anti-inflammatory drugs (or NSAIDS) before twenty weeks “were 2.4 times as likely to have a miscarriage as those who did not. The rate of miscarriage in women who took NSAIDs was about 35 percent, compared with the normal rate of miscarriage, which is about 15 percent,” MSNBC said. From that article:

“I would strongly suggest that women take no non-steroidal anti-inflammatory drugs during the first trimester,” said study co-author Anick Berard, a professor of epidemiology at the University of Montreal and director of the research unit on medications and pregnancy at Centre Hospitalier Universitaire Ste. Justine. “If a woman is taking an NSAID for a chronic condition she really has to talk to her health care provider to see if it’s feasible to stop at least during the first trimester.”

But Dr. Hyagriv Simhan, associate professor and chief of the division of maternal-fetal medicine at the University of Pittsburgh Medical Center, warned against overreacting: “I wouldn’t want this to be a reason for women who have taken a Motrin before they realized they were pregnant to freak out,” he said.

Simhan also pointed out a limitation of the study, that some of the women may have taken NSAIDs to cope with cramping from a miscarriage already underway. But the researchers say it’s unlikely that influenced their findings.

The study did not look at over-the-counter NSAIDs, since Canadians usually get these drugs by prescription. But the researchers warned that taking “any type or dosage” in pregnancy may be risky.

(image via: http://www.thelibertyvoice.com)

Add a Comment